feline5190

Accutane and psychological effects?

(0) Hearts

I know there's been prior posts about Accutane, but I was just wondering if anyone else has any additional insight.  I have oily skin, oily hair, acne-prone skin, etc.  It's gotten much worse actually since I stopped the birth control pill and got the Paraguard IUD (no hormones).  I was hoping it would improve my skin (for some women it does since the hormonal component can worsen acne), but unfortunately for me it seems the extra hormones help my skin.  So I started taking the pill again.  But my dermatologist insists that Accutane is a miracle drug and can clear up acne and oil for good.  My concern of course are the side effects- particularly the psychological ones since I have depression & anxiety.  I could possibly endure the side effects for the duration of the treatment, but I worry that the Accutane will cause long-lasting effects after I stop taking it.  Of course it's impossible to predict if Accutane will cause permanent damage for me, but I'm curious to hear others' experiences, especially if you have a history of mental health conditions.

SJarrar

Re: Accutane and psychological effects?

I started taking Accutane back in October and next month will be my last month on it. I've seen amazing results, and I was pretty scared of the side effects before I started on it, too but most of the serious side-effects are really rare.

But the most common are dry skin, dry lips, back pain, and fatigue. Some mood swings could occur, also. Ask your dermatologist how long he thinks you'd need to take it, and I think you should personally try it out yourself but consult your doctors and/or dermatologist if you feel like your depression or anxiety are getting worse. He or she will probably take you off of it. Everyone does have different side effects to it considering its such a strong drug, but I really think you should give it a shot. 

feline5190

Re: Accutane and psychological effects?

(0) Hearts

Thanks for the advice!  I definitely consulted my doctors regarding my issues and the potential side effects.  My dermatologist insists the side effects are rare and I should give the Accutane a try.  My psychiatrist insists I shouldn't try it- not me specifically, but anybody because he has had patients who experienced increased anxiety/agitation because of it (of course the patients who didn't experience negative effects wouldn't bring that to his attention, so his opinion may be biased).  So I'm conflicted, because I have one doctor insisting it works well with rare side effects, and one doctor who insists it is no good.  Ultimately, I don't think I'm going to take it, especially as I get more first-hand accounts of negative side effects.

 

My derm did prescribe me Spironolactone (mainly for concerns I have about hair thinning, but it is also supposed to work well for acne/oily skin).  I've been on it for about a month now, and I think it has helped my acne somewhat (although my acne tends to fluctaute in cycles, so time will tell).  But, Spiro can also interfere with anti-depressants (which I think may be happening, but I can't be sure yet).  So I'm not sure if I'll be able to stay on the Spiro long term.

babybear04

Re: Accutane and psychological effects?

I definitely think you should consult your doctor or derm before you make a final decision.  I thought about going on accutane but decided against it because of all the potential side effects.  I think if you already suffer from depression & anxiety, there's a good chance that accutane might affect that or make it worse.  Also, I think there are other side effects that can impact health long-term like Crohn's disease, other auto-immune diseases, etc. (this is what my doc told me since I already have one auto-immune disease, hypo-thyroidsm). However, I am not a doctor and therefore can't give medical advice.  I just think Accutane is NOT to be taken lightly, and you really need to consider all the potential risks it poses before starting it.

 

I've struggled with acne for years and years and suffer from oily skin as well.  In our last-ditch effort before accutane, she presecribed me spironolactone and it has significantly helped my acne and oil production.  It has something to do with the androgens/hormones in our body. One site says "simply, spironolactone limits hormonal fluctuations that can contribute to acne breakouts.  Hormones, specifically androgens, have been linked to the development of acne". Perhaps discuss this with your doctor and see what he/she says since your acne may be potentially linked to hormones?  I think there are loads of options out there that you should investigate before taking the leap and trying out accutane.

 

Hang in there--you'll find something that works for you!

 

I hope this helps and best of luck!

beautylovingirl

Re: Accutane and psychological effects?

I agree with Keely you need to discuss these issues with the doctor who prescribed it to you so it can be worked out correctly. Best of luck!

rjm0522

Re: Accutane and psychological effects?

I took accutane, and I swear it's caused me some issues, such as irritable bowel syndrome, and bone density loss, and guess what? didn't work for me. i still have lots of acne. so... when i see people want to try it, i think, what a bad idea. doesn't always work. i hope it works for you, if you decide that's the course you want to take. i didn't suffer any psychological issues, that i know of. good luck again.

keelybt

Re: Accutane and psychological effects?

Hi Feline5190  Did you express your concerns to the dermatologist?  He/she should be able to tell you what percentage of users experience that side effect and whether it would be a worthwhile risk. Also if you are seeing a psychiatrist, you might want to check in with him/her.  Even though psychiatrists don't prescribe accutane, they should be familiar with drugs that are known to have possible psychological effects.

Advanced
You must be signed in to add attachments
Conversation Stats
  • 26 replies
  • 1989 views
  • 19 hearts
  • 19 in conversation
    • keelybt
    • DTalksAll
    • rjm0522
    • shinyla
    • sdavis23
    • ashleynne
    • babybear04
    • beautylovingirl
    • feline5190
    • dsinae
    • Dolan
    • stumbellina
    • SJarrar
    • DaisieWilde
    • krissssxo
    • falconfrosh12
    • Cat588
    • LolaVal
    • jmstew